advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hominy, Oklahoma, USA:

I was on Actos [pioglitazone] and Glucovance and have switched to Glucotrol, and I have a blood sugar reading of 399 mg/dl [22.1 mmol/L] right now.. I am having gastric bypass surgery next week, and I go to my doctor in a few days, but am curious about a few things. My hemoglobin A1c is 4.5%. Could stress about my upcoming surgery cause this jump in my blood sugar? Should I try to talk to the doctor about switching back to the other two medications?

Answer:

Yes, stress can significantly increase your blood sugars. The problem with blood sugar level you describe is that the level is high enough that adding oral medications may not be enough. I recommend you contact your physician with these results for additional guidance. In addition, you may also have to have your blood sugars treated in the hospital after the surgery. Surgery is one more stress that can aggravate your glucose levels. In the hospital, your sugars should be kept less than 200 mg/dl [11.1 mmol/L] (preferably less then 150 mg/dl [8.3 mmol/L]) to help with healing and the prevention of infection.

JTL

DTQ-20030701230601
Original posting 15 Jul 2003
Posted to Daily Care and Type 2

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.